Affordable Access

An unusual death in an asthmatic patient.

Authors
Type
Published Article
Journal
The American journal of forensic medicine and pathology
Publication Date
Volume
24
Issue
3
Pages
271–272
Identifiers
PMID: 12960663
Source
Medline
License
Unknown

Abstract

A 35-year-old black woman with a history of bronchial asthma collapsed and died after ingestion of three 20-mg tablets of propranolol. She was recently treated in the emergency department at a local hospital for an acute asthma exacerbation and was given a written prescription for prednisone. The prescription was filled and the medication was taken as prescribed. Within minutes after ingestion of the medication, she became acutely short of breath and was witnessed to collapse. Paramedics responded to the scene and initiated resuscitative efforts while en route to the local emergency department. The decedent was unable to be resuscitated and was pronounced dead shortly after reaching the hospital. It was later discovered that the medication she was given by the pharmacy was 20-mg propranolol tablets instead of 20-mg prednisone tablets.

Statistics

Seen <100 times